Navigating toxic brain injury: We need a better map

Without real-time feedback to confirm ventilation rate and volume, a piece of the map is missing


By Justin Hurzeler, NRP, TM

In 2020, a nightmare I didn’t even know I’d had came true at around 0500 on a weekday morning, two hours before the end of a 24-hour shift. I had only been asleep for an hour when the pager tones dropped.

The call came in as a welfare check with scant details, and my partner and I arrived on scene to find three adults in a cramped and cluttered apartment, all of whom were unresponsive and presenting in various stages of respiratory depression, apnea and cardiac arrest.

A universally common thread in treatment for these patients, assuming they are not in cardiac arrest, is assisted ventilations, but a renewed focus of study on assisted ventilation quality in the pre-hospital environment has shown that, well, the quality generally isn’t as good as it should be [4].
A universally common thread in treatment for these patients, assuming they are not in cardiac arrest, is assisted ventilations, but a renewed focus of study on assisted ventilation quality in the pre-hospital environment has shown that, well, the quality generally isn’t as good as it should be [4]. (Photo/Getty Images)

My immediate thought was that we were dealing with a carbon monoxide situation, but my FD colleagues checked the air and said this was not the case. They also noted that there were numerous syringes, plastic baggies and powder residue seen on the kitchen counter and coffee table.

We were fortunate to have a BLS support crew with us, but the nature of the times (i.e., nearing the height of the COVID-19 pandemic) made the call even more problematic, as everyone who entered the scene had to be in full PPE, there was little-to-no ventilation in the apartment, and we now found ourselves attempting to treat two critical patients while working a code on the third. It took 15 minutes to get more units on scene. The two critical patients were transported to the ED, and the code resulted in a termination of resuscitation efforts. The two patients transported were eventually discharged from the hospital, at least one of whom sustained long-term neurological deficits. The powder found on scene turned out to be fentanyl.

The challenges in titrating naloxone

The phrase “toxic brain injury” has been coined to refer to brain injuries incurred as a result of opioid-induced hypoxia or anoxia. It’s hard to imagine practicing in EMS today and not being aware of the opioid epidemic. Most of us have likely run on at least one – if not many – overdose calls within the last year alone, and public awareness campaigns and naloxone distribution plans have brought the epidemic to the forefront of both the professional and public eye. Opioid use disorder affects an estimated 2 million people per year in the USA; in 2018, almost 50,000 deaths were attributed to opioid overdose [1]. It has become commonplace for EMS personnel to routinely respond to overdose situations in both urban and rural areas, involving a broad and varied swath of population demographics.

Naloxone now verges on being a universally recognized treatment for opioid overdose, but it is not without its drawbacks when it comes to patient treatment and outcomes, and naloxone therapy is almost, if not always, preceded and accompanied by assisted ventilations. Severe opioid-induced apnea can make naloxone less effective and prevent the return of spontaneous respirations [2]. Additionally, naloxone has a half-life of 20-80 minutes, whereas many opiates last longer (i.e. fentanyl, with an elimination half-life of 120-240 minutes), so if the naloxone wears off and the patient has not arrived at definitive care, respiratory depression can still be very much a danger.

Prevailing practice in EMS naloxone administration is to titrate the dose to respiratory effect, but this is not always possible, especially if a family member, bystander or law enforcement officer has administrated naloxone before EMS arrival, in which case, the patient may have already received a much greater dose of naloxone than is needed for respiratory effect. Naloxone antagonism can induce opioid withdrawal in habitual users, the sequelae of which can include tachycardia, hypertension, tachypnea, respiratory alkalosis, tetany and, in rare cases, cardiac arrest [3].

Quality ventilation

A universally common thread in treatment for these patients, assuming they are not in cardiac arrest, is assisted ventilations, but a renewed focus of study on assisted ventilation quality in the pre-hospital environment has shown that, well, the quality generally isn’t as good as it should be [4].

Remember when a certain cellular mapping application was having all those problems a few years ago, and people were complaining that the map had guided them to a dead end, a field in the middle of nowhere or, in one memorable case, to the edge of a cliff? That’s similar to what happens when ventilation is mismanaged for a toxic brain injury patient. The provider may think that they are guiding the patient’s respiratory physiology to a more stable state, but without real-time feedback to confirm rate and volume, the provider’s map is unreliable. In reality, the patient may be in grave danger of falling off that cliff, and the map should read, “Here be dragons.”

Hyperventilation induces cerebral vasoconstriction, reduced blood flow to brain cells and potential ischemia, due to blood pooling in the vessels. All of this can convert a mild-to-moderate brain injury to a severe or catastrophic injury. Hypoventilation does not occur as often, but can be equally disastrous for other, more obvious reasons: a single episode of hypoxia, defined as SpO2 of less than 90%, doubles mortality for a brain injury patient [5].

Once upon a time, in fact not very long ago at all, most EMS providers thought that we were doing a great job at CPR. Then CPR feedback devices and data recording were implemented, and we realized how very wrong we were. More recently, assisted bag-valve ventilations by pre-hospital providers have been shown to be equally concerning when it comes to rate and volume. Providers commonly hyperventilate and over-deliver volume, even when timing devices and smaller bags are employed, and this is often exacerbated even further in stressful environments and when dealing with high-acuity patients [6].

Assisting in ventilations is a task often relegated to less-seasoned providers, and even physiological differences in hand size can result in widely disparate volume deliveries [7]. Numerous factors can contribute to variance in rate and volume of assisted ventilations. A better solution is required. The recent advent of ventilation feedback technology is providing a more reliable map to that solution [8]. Real-time ventilation feedback to ensure that these critically ill patients are receiving the correct ventilation rate and tidal volume is likely to radically improve outcomes in this patient population, and that is a vital part of the map that has, until now, been missing.

References

  1. American Heart Association. (2021, March). Cardiac arrest from opioid overdose has unique features affecting prevention and treatment. Retrieved from https://newsroom.heart.org/news/cardiac-arrest-from-opioid-overdose-has-unique-features-affecting-prevention-and-treatment
  2. Philippe Haouzi, Daniel Guck, Marissa McCann, Molly Sternick, Takashi Sonobe, Nicole Tubbs; Severe Hypoxemia Prevents Spontaneous and Naloxone-induced Breathing Recovery after Fentanyl Overdose in Awake and Sedated Rats. Anesthesiology 2020; 132:1138–1150 doi: https://doi.org/10.1097/ALN.0000000000003156
  3. Irfanali R. Kugasia, Nehad Shabarek, "Opiate Withdrawal Complicated by Tetany and Cardiac Arrest", Case Reports in Critical Care, vol. 2014, Article ID 295401, 4 pages, 2014. https://doi.org/10.1155/2014/295401
  4. Aufderheide TP, Lurie KG. Death by hyperventilation: a common and life-threatening problem during cardiopulmonary resuscitation. Crit Care Med. 2004;32(9 Suppl):S345-S351. doi:10.1097/01.ccm.0000134335.46859.09​
  5. Chestnut, etal., The Journal of Trauma: Injury, Infection, and Critical Care: February 1993 – p 216-222​
  6. Kroll M, Das J, Siegler J. Can Altering Grip Technique and Bag Size Optimize Volume Delivered with Bag-Valve-Mask by Emergency Medical Service Providers?. Prehosp Emerg Care. 2019;23(2):210-214. doi:10.1080/10903127.2018.1489020
  7. Dafilou B, Schwester D, Ruhl N, Marques-Baptista A. It's In The Bag: Tidal Volumes in Adult and Pediatric Bag Valve Masks. West J Emerg Med. 2020;21(3):722-726. Published 2020 Apr 27. doi:10.5811/westjem.2020.3.45788​
  8. Gould, J.R., Campana, L., Rabickow, D. et al. Manual ventilation quality is improved with a real-time visual feedback system during simulated resuscitation. Int J Emerg Med 13, 18 (2020). https://doi.org/10.1186/s12245-020-00276-y

About the author

Justin Hurzeler, NRP, TM, is a clinical support specialist with ZOLL. Prior to this, he spent almost a decade as a 911 ALS paramedic in Central Texas, as well as working as a tactical medic with a variety of agencies throughout the state. Additionally, he served as a clinical instructor and QA/QI officer. He currently resides in Austin, Texas.

Recommended for you

Join the discussion

Copyright © 2021 EMS1. All rights reserved.